Alert archive / Arizona / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 135, NWS Flagstaff, AZ

August 13, 2018Coconino County, Yavapai County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Aug 13, 2018, 3:23 PM MST for Coconino County, Yavapai County, Arizona. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 13, 2018, 3:23 PM MST (22:23 UTC)
Expired
Aug 13, 2018, 3:45 PM MST
In force
22 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Coconino County, AZ, Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 113 km from the middle of the area, began a volume at 22:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 10.4 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2018-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 131 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2018-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
131 J/kg
Mixed-layer CIN
-141 J/kg
Mixed-layer LCL
1521 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
172 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 3:11 PM MST, 12 minutes earlier.

Area forecast discussion, Aug 13, 3:11 PM MST, 12 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
311 PM MST Mon Aug 13 2018

.SYNOPSIS...Typical monsoon conditions will continue across
Arizona through Friday, with scattered afternoon and early
evening thunderstorms. The highest chances are along and south of
the Mogollon Rim. For this weekend, drier air moving in from west
to east should bring only isolated afternoon storms to areas south
of I-40.

.DISCUSSION...Short Term (through Wednesday afternoon)...The mid
level ridge is centered near the four corners this afternoon. Some
drier air has affected areas north of the Mogollon Rim with minimal
storm activity. Along and south of the Mogollon Rim moisture levels
remain sufficient for thunderstorms. Initial storm development over
the higher terrain early this afternoon will spread toward the west
and southwest into higher instability. A few storms mainly in
Yavapai and Gila counties could become strong or severe through
early evening, with damaging wind the main threat. Large hail
possible with some of the strongest storms, though instability
values are a bit lower than the past few days. Expect the usual
decrease in storms by mid evening with little or no activity
overnight. For Tuesday, the mid level ridge will shift southeast
along the AZ/NM border. Sufficient moisture will linger over the
higher terrain for scattered afternoon and early evening storms.
Steering flow will be toward the northwest which is less favorable
for storms moving into lower elevations of Yavapai and Gila
counties so rain chances are lower there. For Wednesday, the ridge
slides a bit farther southeast with southeast flow pushing
additional moisture northward. Storm chances increase area wide.
Models hint at a disturbance/inverted trough also moving around the
ridge into the area from the south so this will be something to
watch for as it may increase coverage further.

.Long Term
Wednesday Night through Friday night. Winds aloft to remain very
light (less than 10 knots) through this period, with little
change in moisture and afternoon instability values. Thus look for
scattered to numerous afternoon showers and tstorms across the
Mogollon Rim and Yavapai county with isolated coverage elsewhere.
Max temperatures for the Page and Phantom Ranch areas were
increased from 4 to 8 degrees as the NBM model has had trouble all
summer with this area.

Friday night through Monday - Todays 12z progs are in good
agreement with high pressure re-centering itself off the southern
California coast late Friday. This brings a drying northwest flow
into our state and pushes the monsoon plume slowly eastward.
Isolated storm coverage is expected along and south of I-40 with
fair weather for all during the late night.

&&

.AVIATION...For the 00Z package...Expect scattered thunderstorm
coverage for areas along and south of a line from KGCN-KGCN-KSOW
through Yavapai County through 04z Tuesday, with isolated storm
coverage northeast of this line. MVFR and local IFR condtions
possible with any storm. Showers and tstorms to decrease aft 04z.
Similar storm coverage and flight rules expected aft 19z Tuesday.
Otherwise VFR with sfc winds W-NW 5-15kt.

&&

.FIRE WEATHER...High pressure aloft to remain centered over the
desert southwest. Look for scattered afternoon and evening
thunderstorm chances along and south of a line from Tusayan-
Flagstaff-Show Low through Yavapai county through Tuesday.
Light southerly flow on Wednesday is expected to raise moisture
and thunderstorm chances across the area.

Thursday through Saturday...Moisture and instability should
increase across the area through Friday. Look for expanding
thunderstorm coverage, especially along and south of the Mogollon
Rim. On Saturday, northwest flow aloft to push to monsoon moisture
plume eastward and bring a downward trend to storm coverage.
Isolated afternoon storms are expected along and south of I-40.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...Short Term JJ/ Long Term DL
AVIATION...DL
FIRE WEATHER...DL

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Local storm report, Aug 13, 1:09 PM MST, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
109 PM MST MON AUG 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     FLASH FLOOD      2 SSE DEWEY-HUMBOLDT    34.50N 112.23W
08/12/2018                   YAVAPAI            AZ   FIRE DEPT/RESCUE

            SWIFT WATER RESCUE ALONG THE PRESCOTT ST LOW
            WATER CROSSING OF AGUA FRIA RIVER IN
            HUMBOLDT. MOTORIST ATTEMPTED TO CROSS
            FLOODED ROADWAY.

&&

KD
Local storm report, Aug 13, 1:15 PM MST, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
115 PM MST MON AUG 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     FLASH FLOOD      2 SSE DEWEY-HUMBOLDT    34.50N 112.23W
08/12/2018                   YAVAPAI            AZ   FIRE DEPT/RESCUE

            CORRECTS PREVIOUS FLASH FLOOD REPORT FROM 2
            SSE DEWEY-HUMBOLDT. SWIFT WATER RESCUE ALONG
            THE PRESCOTT ST LOW WATER CROSSING OF AGUA
            FRIA RIVER IN HUMBOLDT. MOTORIST ATTEMPTED
            TO CROSS FLOODED ROADWAY. ESTIMATING A DEPTH
            OF APPROXIMATELY 12" OF WATER FLOWING ACROSS
            THE ROAD FROM VIDEO OF THE EVENT.

&&

KD
Special weather statement, Aug 13, 2:36 PM MST, 47 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
236 PM MST MON AUG 13 2018

AZZ011-132215-
Chuska Mountains and Defiance Plateau-
236 PM MST MON AUG 13 2018

...SIGNIFICANT WEATHER ADVISORY FOR APACHE COUNTY IN THE LUPTON AREA
UNTIL 315 PM MST...

At 235 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from near Tse Bonito to Lupton. Movement was
southwest at 15 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Oak Springs Valley, Houck, Pine Springs.

LAT...LON 3518 10928 3560 10934 3567 10905 3526 10905
TIME...MOT...LOC 2135Z 066DEG 11KT 3558 10907 3535 10904

JJ
Special weather statement, Aug 13, 2:44 PM MST, 39 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
244 PM MST MON AUG 13 2018

AZZ015-038-132230-
Western Mogollon Rim-Oak Creek and Sycamore Canyons-
244 PM MST MON AUG 13 2018

...SIGNIFICANT WEATHER ADVISORY FOR YAVAPAI AND COCONINO COUNTIES
INCLUDING OAK CREEK CANYON UNTIL 330 PM MST...

At 243 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles west of Kachina Village to near Munds
Park. Movement was west at 10 mph.

Dime size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Munds Park, Junipine Resort, Slide Rock State Park, Cave Springs
Campground, Pine Flat Campground, Manzanita Campground, Sterling
Fish Hatchery and West Fork Of Oak Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3507 11213 3486 11182 3495 11152 3514 11183
TIME...MOT...LOC 2143Z 077DEG 10KT 3509 11184 3499 11168

JJ

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 5:42 PM MSTSevere Thunderstorm WarningFGZGila48 min
Aug 12, 6:07 PM MSTSpecial Weather StatementFGZ38 min
Aug 12, 6:14 PM MSTSevere Thunderstorm WarningFGZApache46 min
Aug 12, 6:27 PM MSTSevere Thunderstorm WarningFGZGila, Yavapai48 min
Aug 12, 6:39 PM MSTSpecial Weather StatementFGZ51 min
Aug 12, 6:42 PM MSTSevere Thunderstorm WarningFGZCoconino, Gila, Navajo33 min
Aug 12, 6:59 PM MSTSevere Thunderstorm WarningFGZCoconino, Gila, Navajo46 min
Aug 12, 7:02 PM MSTSevere Thunderstorm WarningFGZApache, Navajo17 min
Aug 12, 7:08 PM MSTSevere Thunderstorm WarningFGZGila, Yavapai21 min
Aug 12, 7:46 PM MSTSevere Thunderstorm WarningFGZCoconino, Gila, Yavapai44 min
Aug 12, 8:25 PM MSTSevere Thunderstorm WarningFGZGila, Yavapai50 min
Aug 12, 9:02 PM MSTAreal Flood AdvisoryFGZGila, Navajo3 hr
Aug 12, 9:11 PM MSTSpecial Weather StatementFGZ49 min
Aug 13, 2:36 PM MSTSpecial Weather StatementFGZApache39 min
Aug 13, 2:44 PM MSTSpecial Weather StatementFGZ46 min
Aug 13, 3:06 PM MSTFlash Flood WarningFGZCoconino, Yavapai3 hr
Aug 13, 3:34 PM MSTSpecial Weather StatementFGZ26 min
Aug 13, 3:52 PM MSTSpecial Weather StatementFGZ23 min
Aug 13, 4:13 PM MSTSpecial Weather StatementFGZ47 min
Aug 13, 4:29 PM MSTSevere Thunderstorm WarningFGZYavapai31 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.